Tornadoes · United States · Indiana · 2007

EF0 tornado, Ashboro, Indiana, June 4, 2007

This EF0 tornado ran 2.5 miles across Clay County on June 4, 2007, touching down at 6:30 PM EDT and reaching 200 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 4, 2007
Touchdown
6:30 PM EDT (22:30 UTC)
Lifted
6:40 PM EDT (22:40 UTC)
On the ground
10 minutes
Path length
2.5 miles (4.0 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Clay County
Touchdown point
39.400, -87.100
Lift-off point
39.400, -87.100
Record number
0706041630-01

What the Weather Service recorded

A tornado touched down in Clay County on the evening of June 4th 2007. This storm was rated an EF0. Minor damage to homes and tree damage was reported due to this tornado.

An EF0 tornado touched down near the town of Ashboro in Clay County at approximately 630 PM EDT on the evening of June 4, 2007. The tornado tracked towards the southeast, and produced several areas of minor to moderate tree damage. Some of the damage to structures included three homes sustaining minor damage, a carport lifted off of the ground and damaged, a mini barn moved off of its blocks, and trees blown down onto a trampoline and a truck.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:12 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at Jun 4, 2:23 PM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 4, 2:23 PM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
223 PM EDT MON JUN 4 2007

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN THRU THE WEEK.

AT 18Z AN UPPER LOW WAS SPINNING ACROSS LOWER MI WITH AN UPPER TROF
EXTENDING SOUTH ACROSS INDIANA. NUMEROUS SHRA AND ISOLATED TSRA WERE
ACROSS THE FORECAST AREA /FA/ DUE TO INSTABILITY FROM COLD AIR ALOFT.

MODELS IN DECENT AGREEMENT AND WILL USE A BLEND.

UPPER LOW AND TROF WILL WORK EAST THIS AFTERNOON AND EVENING. EXPECT
SCT SHRA/ISOLD TSRA TO CONTINUE INTO THE EVENING...BUT THEY WILL
GRADUALLY BE ENDING DUE TO LOSS OF HEATING AND EXIT OF UPPER LOW.
THUS PLAN TO GO DRY AFTER MIDNIGHT. CLOUDS WILL BREAK UP SOME AS AIR
STABILIZES. THIS WILL ALLOW TEMPS TO FALL TO NEAR GUIDANCE VALUES IN
THE LOWER TO MIDDLE 50S.

ON TUESDAY ANOTHER WEAK IMPULSE WILL DIVE SE. BEST COMBINATION OF
FORCING AND MOISTURE SHOULD REMAIN SOUTH OF THE FA. DRIEST AIR IN
THE LOW LEVELS WILL BE IN THE NERN FA. THUS FEEL THE BEST CHANCES
FOR ANY RAIN WILL BE ACROSS SWRN FA. WILL GO CHANCE POPS THERE AND
SLIGHT CHANCE ELSEWHERE. EVEN WITH SOME SUN MAV LOOKS A BIT WARM.
WENT A LITTLE COLDER AND CLOSER TO MET NUMBERS MOST AREAS.

IMPULSE WILL EXIT THE AREA LATE TUE AFTN. THUS FEEL FA SHOULD BE
DRY...ALTHOUGH FAR SERN FA WILL BE CLOSE TO THE CUT OFF FOR CHANCES
OF RAIN. WILL CONTINUE DRY FORECAST TUE NIGHT.

WARM FRONT WILL MOVE NE TOWARD FA ON WED AND MOVE ACROSS FA WED
NIGHT. LACK OF MOISTURE SHOULD KEEP FA DRY AS THE FRONT PASSES.
AGAIN WILL CONTINUE DRY FORECAST.

THURSDAY WILL BE DRY AND QUITE WARM AS STRONG WARM ADVECTION OCCURS
OVER THE FA. 850 WINDS WILL BE AT 50KT SO GUSTY WINDS LOOK TO BE A
GOOD BET.

COLD FRONT WILL ARRIVE THU NIGHT AND THEN STALL ACROSS THE AREA INTO
EARLY NEXT WEEK. CANNOT PIN DOWN WHERE FRONT WILL STALL THAT FAR
OUT...SO CHANCE POPS THRU THE PERIOD LOOK BEST.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS
VERY MOIST AND UNSTABLE AIR WILL BE OVER INDIANA THIS AFTERNOON AND
EVENING. A COLD FRONT IN NW INDIANA WILL MOVE TO AROUND THE OHIO
RIVER BY 12Z. CONDITIONS THIS AFTERNOON WILL BE GENERALLY VFR.
OCCASIONAL MVFR CONDITIONS MAY OCCUR IN THE SCATTERED THUNDERSTORMS.
THE THUNDERSTORMS ARE DIRUNAL SO THEY WILL DISSIPATE BY 03Z. WINDS
WILL GUST TO AROUND 25 KTS THIS AFTERNOON THEN DECREASE TO AROUND 10
KTS AFT 02Z. AFTER 03Z VFR CONDITIONS WILL OCCUR. HIGH PRESSURE WILL
BUILD INTO INDIANA AFTER 12Z THIS WILL KEEP CONDITIONS VFR.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...CS
AVIATION...SH
Hazardous weather outlook, Jun 4, 5:47 AM EDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
547 AM EDT MON JUN 4 2007

INZ021-028>031-035>049-051>057-060>065-067>072-051015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
547 AM EDT MON JUN 4 2007 /447 AM CDT MON JUN 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE THIS AFTERNOON AND
EVENING. ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...ISOLATED STORMS
MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE ON TUESDAY...AS WELL AS FROM
THURSDAY NIGHT THROUGH NEXT WEEKEND. AT THE PRESENT
TIME...CONDITIONS CONTINUE TO APPEAR FAVORABLE FOR THE DEVELOPMENT
OF SEVERE STORMS TOWARDS THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. SEVERE STORM SPOTTERS ARE
ENCOURAGED TO MONITOR FUTURE WEATHER TRENDS AND STATEMENTS REGARDING
THE SEVERE THREAT LATER THIS WEEK.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JAS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

10.5 hours before the tornado, 153 km from the path. June 4, 2007.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2007-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3 joules per kilogram, CIN -73, lifted condensation level 881 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2007-06-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 52 square meters per square second, 0 to 6 km bulk shear 20 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-73 J/kg
Surface CAPE
4 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
20 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

1.5 hours after it, 153 km from the path. June 5, 2007.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2007-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 66 joules per kilogram, CIN -48, lifted condensation level 1434 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2007-06-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 5 square meters per square second, 0 to 6 km bulk shear 9 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-48 J/kg
Surface CAPE
30 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
9 kt
0-1 km bulk shear
1 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.0 K/km

Open this sounding in Storm Lab

The surface observations

Terre Haute (HUF), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:47 UTC64.460.8270° 10 kt161001+TSRA BR
20:53 UTC6461260° 8 kt161000.7TSRA BR
20:57 UTC64.460.8260° 7 kt1000.7-TSRA BR
21:29 UTC69.862.6280° 7 kt1000.7
21:45 UTC69.862.6280° 6 kt1000.7VCTS
21:53 UTC7163280° 9 kt1000.7VCTS
22:00 UTC71.662.6290° 10 kt1001
22:53 UTC6559300° 9 kt201001.7-RA
23:53 UTC6761270° 4 kt1002.4

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Indianapolis radar (KIND), 78 km away, was scanning. The volume nearest the touchdown began at 22:30 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:29 UTCTORNADO3 Sw Center PointClay, INBRIEF TORNADO OCCURRED APPROXIMATELY 3 MILES SOUTHWEST OF CENTER POINT. MANY TREE TOPS WERE DAMAGED IN A WOODED AREA. THERE WAS ROOF DAMAGE TO ONE HOME. ANOTHER HOME SUFFERED DAMAGE AS OBJECTS WERE BLOWN AGAINST IT. FINA
22:39 UTCTORNADO12 Sse BrazilClay, INNEAR BOWLING GREEN
22:50 UTCFUNNEL CLOUD7 W SpencerOwen, IN
23:05 UTCFUNNEL CLOUD15 W SpencerOwen, INSTATE ROAD 246 AND STEUBENVILLE ROAD

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of June 4, 2007

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 45:00 PM MDTEF0Lincoln, NM0.310$5,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.